Warning to parent about risks of cold medicine

By Cleveland Clinic News Author

The U.S. Food and Drug Administration has issued updated guidelines for cough medications that contain codeine, advising against giving codeine to anyone under the age of 18.

According to the FDA, the risk of slowed or difficult breathing from the use of codeine can result in death for some children.

The recommendation also says that because codeine is an opioid, it carries the risks of misuse, abuse, addiction and overdose.

The FDA will now require prescription drugs containing codeine to carry a warning label against using them in children under the age of 18 and also in women who are breastfeeding.

Eva Kubiczek-Love, M.D., of Cleveland Clinic Children’s, said while codeine used to be very commonly used years ago, now it’s restricted because the risks of the drug outweigh any benefits.

“We know that medicines like codeine fall into the family of what we call opiates, which can cause problems with breathing, and can also change how alert you are,” Love said.

Love said codeine is designed to suppress the cough reflex, however, this can be problematic because the cough reflex serves as a protective mechanism.

“While it could be very concerning to a parent that their child is chronically coughing from a viral illness, we know that it’s important for them to use that reflex to cough in order to protect their airway,” Love said. “By giving a medicine like codeine, you’re actually suppressing the body’s ability to protect itself.” 

Love said it’s important for parents to carefully read the labels on all over-the-counter medications before giving anything to a child, and when in doubt, it’s always best to call the doctor before giving a child any type of medicine.

Copyright 2018 by KPRC Click2Houston - All rights reserved.